Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 272, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 21, 2011, 7:21 PM EDT for Fleming County, Rowan County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2011, 7:21 PM EDT (23:21 UTC)
- Expired
- Aug 21, 2011, 8:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Fleming County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1624 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
705
WUUS53 KJKL 212321
SVRJKL
KYC069-205-220000-
/O.NEW.KJKL.SV.W.0272.110821T2321Z-110822T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
721 PM EDT SUN AUG 21 2011
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FLEMING COUNTY IN EAST CENTRAL KENTUCKY...
NORTHERN ROWAN COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 800 PM EDT
* AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR DALESBURG...OR NEAR
FLEMINGSBURG...AND MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
POPLAR PLAINS...PLEASUREVILLE...FOXPORT...WALLINGFORD...
HILLSBORO...GODDARD...GRANGE CITY...RINGOS MILLS...PLUMMERS
LANDING...MUSES MILLS...SHARKEY...HILDA...WALTZ...MUNSON...HAYS
CROSSING...CRANSTON...TRIPLETT...HALDEMAN AND GATES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3850 8359 3846 8357 3843 8357 3841 8348
3839 8345 3840 8340 3832 8333 3822 8330
3822 8369 3824 8370 3825 8372 3827 8371
3827 8373 3850 8373 3853 8364
TIME...MOT...LOC 2321Z 290DEG 25KT 3844 8366
WIND...HAIL 60MPH <.50IN
$$
ABE2 follow-up statements
876
WWUS53 KJKL 212337
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
737 PM EDT SUN AUG 21 2011
KYC069-205-220000-
/O.CON.KJKL.SV.W.0272.000000T0000Z-110822T0000Z/
ROWAN KY-FLEMING KY-
737 PM EDT SUN AUG 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
FLEMING AND NORTHERN ROWAN COUNTIES UNTIL 800 PM EDT...
AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WALLINGFORD...OR
11 MILES EAST OF FLEMINGSBURG...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
PLUMMERS LANDING...MUSES MILLS...SHARKEY...HILDA...WALTZ...
MUNSON...HAYS CROSSING...CRANSTON...TRIPLETT...HALDEMAN AND GATES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3850 8359 3846 8357 3843 8357 3841 8348
3839 8345 3840 8340 3832 8333 3822 8330
3822 8369 3824 8370 3825 8372 3827 8371
3827 8373 3850 8373 3853 8364
TIME...MOT...LOC 2336Z 290DEG 25KT 3840 8354
WIND...HAIL 60MPH <.50IN
$$
ABE967
WWUS53 KJKL 212355
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
755 PM EDT SUN AUG 21 2011
KYC069-205-220006-
/O.EXP.KJKL.SV.W.0272.000000T0000Z-110822T0000Z/
ROWAN KY-FLEMING KY-
755 PM EDT SUN AUG 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FLEMING AND NORTHERN
ROWAN COUNTIES WILL EXPIRE AT 800 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3850 8359 3846 8357 3843 8357 3841 8348
3839 8345 3840 8340 3832 8333 3822 8330
3822 8369 3824 8370 3825 8372 3827 8371
3827 8373 3850 8373 3853 8364
TIME...MOT...LOC 2356Z 290DEG 25KT 3835 8337
$$
ABEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:00 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 21, 4:00 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 400 PM EDT SUN AUG 21 2011 .SHORT TERM.../TONIGHT THROUGH TUESDAY/...UPDATED 17Z SFC ANALYSIS SHOWS THE COLD FRONT ORIGINALLY EXPECTED TO BE WORKING ITS WAY THRU THE CWA THIS AFTERNOON STILL HUNG UP NORTH OF THE OH RIVER. ALOFT...AN AMPLIFIED UPPER LEVEL TROF OVER ERN CANADA DIGGING SOUTH INTO THE GREAT LAKES AND OH VALLEY CONTINUES TO MIGRATE SLOWLY TOWARDS THE EAST WHILE UPPER LEVEL RIDGING COUPLED WITH SFC HIGH PRESSURE EXPANDS OVER THE WRN CONUS. A SERIES OF DISTURBANCES ROUNDING THE BASE OF THE TROF ARE INTERACTING WITH THE FRONT TO OUR NORTH...SPARKING SCATTERED TSTORMS OVER SRN/CENTRAL OH. AMPLE INSTABILITY HAS REDEVELOPED OVER OUR AREA THIS AFTERNOON BUT THE LACK OF SIGNIFICANT TRIGGER...COUPLED WITH A WEAK LOW LEVEL CAP EVIDENT IN THE SHORT RANGE MODEL FCST SOUNDINGS HAS LIMITED ANY DEVELOPMENT THIS AFTERNOON TO JUST A BROKEN LAYER OF STRATOCU OVER ERN KY. THE FCST THRU TONIGHT REMAINS A CHALLENGE WITH THE COLD FRONT NOW EXPECTED TO MOVE THRU THE CWA DURING THE LATE EVENING AND OVERNIGHT HOURS WHEN INSTABILITY WILL BE LIMITED. IN ADDITION...THE ONLY AVAILABLE MOISTURE TO WORK WITH LOOKS TO BE CONFINED TO THE LOWEST LEVELS WHILE THE GUIDANCE INDICATES HEIGHTS RISING...RESULTING IN A STRONGER CAP DEVELOPING THRU THE LOWER/MID LEVELS OVERNIGHT. WITH THAT...THE BEST CHANCES FOR ANY TSTORMS LOOKS TO BE LATE THIS AFTERNOON/EARLY EVENING OVER OUR NRN COUNTIES ALONG AND NORTH OF THE MT PARKWAY...CLOSER TO WHERE THE BETTER FORCING AND UPPER LEVEL SUPPORT CURRENTLY RESIDES. AS THE UPPER TROF CONTINUES TO PUSH OFF TO THE EAST...THE FROPA OVERNIGHT WILL PROBABLY RESULT IN LITTLE MORE THAN A WIND SHIFT COUPLED WITH DRIER AIR BEGINNING TO MOVE INTO THE AREA. NONETHELESS...HAVE CONTINUE TO CARRY A CHANCE OF SHOWERS OVERNIGHT TO GO WITH THE OBLIGATORY PATCHY DENSE RIVER VALLEY FOG HOWEVER...THIS MAY BE CURTAILED SOMEWHAT BY LINGERING LOW CLOUDS IN LIEU OF RAIN. TRANSITORY SFC HIGH PRESSURE LOOKS TO MIGRATE THRU THE OHIO VALLEY IN THE WAKE OF THE DEPARTING COLD FRONT ON MONDAY IN CONJUNCTION WITH PSEUDO RIDGING OVERHEAD IN RESPONSE TO THE UPPER LEVEL TROF LIFTING TOWARDS THE NERN CONUS. DRIER AIR WILL SET THE STAGE FOR CLEAR SKIES AND COOLER TEMPS ON MONDAY NIGHT RESULTING IN AT LEAST PATCHY FOG DEVELOPING AROUND THE VALLEYS. HIGH PRESSURE WILL BEGIN TO EASE OFF TO THE EAST ON TUESDAY...SETTING UP A LIMITED RETURN FLOW OF LOW LEVEL GOMEX MOISTURE ALONG WITH WARMING TEMPS TO ROUND OUT THE PERIOD. .LONG TERM.../TUESDAY NIGHT THROUGH SUNDAY/...UPDATED ASIDE FROM MINOR TIMING AND STRENGTH DETAILS OF THE WAVES PASSING BETWEEN THE SEMI-PERSISTENT RIDGING OVER THE FOUR CORNERS REGION AND TROUGHING THROUGH THE NORTHEAST...THE MODELS ARE IN GOOD AGREEMENT ALOFT THROUGH THE EXTENDED PORTION OF THE FORECAST. OVER THE PAST SEVERAL RUNS THE MAIN WAVE DROPPING SOUTHEAST THROUGH THE OHIO VALLEY IN THE FAST FLOW...ON WEDNESDAY...HAS BEEN LOOKING INCREASINGLY WEAK. IT APPEARS THAT THE LARGER LOW TRACKING THROUGH THE GREAT LAKES ON THURSDAY WILL BE SAPPING ITS STRENGTH. NEVERTHELESS...THE GFS AND ECMWF ARE SIMILAR WITH THE GREAT LAKES TROUGH WHILE THE GEM IS LAGGING BY ABOUT 6 HOURS. THIS APPEARS TO ALSO BE AFFECTING ITS SOLUTION FOR IRENE...PULLING HER EAST AND NORTH QUICKER THAN THE OTHER MODELS. ACCORDINGLY...HAVE THROWN OUT THE GEM FOR THIS PACKAGE. THE LATTER PART OF THE FORECAST...ONCE THE GREAT LAKES TROUGH SLIPS EAST INTO THE CANADIAN MARITIMES...WILL FOCUS ON THE MOVEMENT OF IRENE AND HER INTERACTION WITH THE WESTERLIES OVER THE WEEKEND. ALTHOUGH THE ECMWF AND GFS ARE QUITE SIMILAR WITH THEIR UPPER PATTERNS FOR THIS TROPICAL SYSTEM...WILL YIELD TO THE EXPERTISE OUT OF THE NHC AND HPC FOR SPECIFIC WEATHER DETAILS. FOR THE FIRST PART OF THE FORECAST A GENERAL BLEND OF THE NAM12...GFS AND ECMWF DETAILS WERE FOLLOWED. SENSIBLE WEATHER WILL FEATURE HIGH PRESSURE HOLDING ON OVER EAST KENTUCKY FOR ANOTHER PERIOD OR SO AS THE WINNOWING COLD FRONT SLOWLY SETTLES INTO THE OHIO VALLEY ON WEDNESDAY. THIS FRONT WILL NOT CLEAR THE AREA AND MAY PROVIDE A...DIURNALLY ENHANCED...THREAT FOR CONVECTION THROUGH THE LATTER PART OF THE WORK WEEK...BUT FOR THE MOST PART DRY WEATHER CAN BE ANTICIPATED. THE FORECAST BECOMES MORE COMPLICATED FOR THE WEEKEND AS THE REMNANTS OF IRENE MAY BRUSH INTO OUR EASTERN COUNTIES OR MORE LIKELY ACT TO SUPPRESS CONVECTION ON THE WESTERN SLOPE OF THE APPALACHIANS. FOR NOW...HAVE TAKEN THE PATH OF LEAST REGRETS AND LEFT IN LOW TO MID RANGE CHANCE POPS FROM WEST TO EAST THROUGH THE CWA WITH SOME MINOR DIURNAL ENHANCEMENTS. HAVE FOLLOWED THE HPC GUIDANCE FOR TEMPERATURES...FOR THE MOST PART...WITH SOME ADJUSTMENTS EARLY IN THE FORECAST TO ACCOUNT FOR TERRAIN DRAINAGE AT NIGHT. AS FOR POPS...HAVE ENDED UP ON THE LOW SIDE OF MEX GUIDANCE AGAIN...BUT FAIRLY CLOSE TO WHAT HPC PUT OUT THERE...PARTICULARLY OVER THE WEEKEND. && .AVIATION.../18Z TO 18Z/ 16Z SFC ANALYSIS SHOWS A COLD FRONT STILL DRAPED ALONG AND TO THE NORTH OF THE OHIO RIVER. SCT CU AROUND 3KFT WILL CONTINUE TO DEVELOP THIS AFTERNOON AND MAY PERIODICALLY RESULT IN BKN MVFR CIGS AT ANY OF THE TERMINALS THROUGH THIS EVENING. THE FRONT WILL SLOWLY WORK ITS WAY SOUTH ACROSS KY BRINGING SCT TSTMS THROUGH SUNSET THIS EVENING WITH BETTER CHANCES IN THE NORTH THIS AFTERNOON. WEST WINDS BETWEEN 5 AND 10 KTS THIS AFTERNOON WILL CONTINUE TO VEER TO THE NW AND EVENTUALLY TO THE NORTH LATE THIS EVENING AS THE FRONT MOVES THROUGH. HAVE INCLUDED VCTS AT ALL TERMINALS AFTER 20Z ALONG WITH TEMPO MVFR IN/AROUND ANY TSTMS THIS AFTERNOON AND EVENING. A FAIR DEGREE OF UNCERTAINTY EXISTS OVERNIGHT WITH THE POTENTIAL FOR ISOLATED SHRA OR FOR FOG/STRATUS TO DEVELOP. HAVE TRENDED TOWARDS A LOW STRATUS EVENT OVERNIGHT WITH THE WORST IMPACTS ON THE RIDGES WHERE CIGS COULD DIP INTO IFR OR WORSE TOWARDS DAWN. IN ANY CASE...HIGH PRESSURE LOOKS TO RETURN ON MONDAY BRINGING CLEARING SKIES AND VFR CONDITIONS THRU THE REMAINDER OF THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MB LONG TERM...GREIF AVIATION...MB
Hazardous weather outlook, Aug 21, 4:13 PM EDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 413 PM EDT SUN AUG 21 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-222315- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 413 PM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING...MAINLY NORTH OF THE MOUNTAIN PARKWAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE...FROM TIME TO TIME...WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MB
In the hours before
Special weather statement, Aug 21, 7:00 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 700 PM EDT SUN AUG 21 2011 KYZ044-212345- FLEMING- 700 PM EDT SUN AUG 21 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 745 PM EDT SUNDAY EVENING... FLEMING. AT 700 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COWAN...OR 9 MILES SOUTHWEST OF FLEMINGSBURG...MOVING EAST AT 35 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PECKS RIDGE AROUND 705 PM EDT...TILTON AROUND 710 PM EDT...POPLAR PLAINS AROUND 715 PM EDT...GODDARD AROUND 720 PM EDT...PLUMMERS LANDING AROUND 725 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH BRIEF RAINFALL RATES OF UP TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING IN THESE AREAS. ABE
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.